Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 174, NWS Midland/Odessa, TX

June 4, 1997Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 4, 1997, 4:37 PM CDT for Presidio County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1997, 4:37 PM CDT (21:37 UTC)
Expired
Jun 4, 1997, 5:40 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Presidio County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 042137 RRA
SVRMAF
TXC377-042240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
437 PM CDT WED JUN 4 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 540 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...WESTERN PRESIDIO COUNTY
 
AT 434 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 40 MILES WEST OF MARFA OR 3 MILES SOUTHEAST OF
CANDELARIA MOVING SOUTHWEST AT 5 MPH.

THIS STORM WILL MOVE INTO THE CANDELARIA VICINITY BY 445 PM CDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


MURDOCH/PENDERGRAST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:04 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 4, 2:04 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
203 PM CDT WED JUN 4 1997

17Z SURFACE ANALYSIS SHOWS A VERY WEAK PRESSURE GRADIENT OVER THE
AREA WITH A POSSIBLE WEAK BOUNDARY ORIENTED NORTHWEST-SOUTHEAST FROM
THE EDWARDS PLATEAU TO THE SOUTH PLAINS MOVING IN A SOUTHERLY
DIRECTION. THIS BOUNDARY SHOWS UP NICELY ON THE LATEST VISIBLE
SATELLITE IMAGERY WITH CUMULUS ABOUNDING.  DRYLINE IN EXTREME
WESTERN NM WITH DEWPOINTS MAINLY IN THE 60S OVER THE CWA.  KMAF 88D
REFLECTIVITY SHOWING CONVECTION BEGINNING TO FIRE OVER THE DAVIS
MOUNTAINS.

MODELS IN GOOD AGREEMENT WITH CONTINUING TO WEAKEN H5 RIDGE NEXT 36
HOURS.  LITTLE DYNAMICS EXPECTED NEXT TWO PERIODS AS DYNAMICS REMAIN
EAST AND WEST OF THE AREA.  HOWEVER... WITH WEAKENING CAP BELIEVE
STORMS WILL CONTINUE TO FIRE OVER THE MOUNTAINS AND MOVE SLOWLY
SOUTH TO SOUTHEAST.  AS A RESULT...GREATEST CHANCE OF CONVECTION
WILL BE NEAR THE MOUNTAINS.  AFOREMENTIONED BOUNDARY MAY ACT
AS ANOTHER FOCUS PRODUCE AN ISOLATED THUNDERSTORM THIS EVENING BUT
ONCE NIGHT FALLS EXPECT ALL ACTIVITY TO DIE QUICKLY AS LLJ LACKING.
WITH WEAK FLOW ALOFT AND THTE RIDGE OVER THE WESTERN PORTIONS WILL
HAVE TO MONITOR FOR POSSIBLE LOCALLY HEAVY R@AINFALL AND POSSIBLE
FLOODING.

AS FOR TEMPERATURES... WILL STICK VERY CLOSE TO PERSISTENCE TONIGHT
AND TOMORROW WITH A TOUCH OF GUIDANCE.

MAF  65/89  1-
CNM  66/90  21
MRF  57/86  11
P07  69/88  --

EARLE

In the hours before

Local storm report, Jun 4, 4:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
420 PM CDT WED JUN 4 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

345 PM     FORT DAVIS                TX   1.00 INCH HAIL
06/04/97   JEFF DAVIS

348 PM     VALENTINE                 TX   1.75 INCH HAIL
06/04/97   JEFF DAVIS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:31 PM CDTSevere Thunderstorm WarningMAFJeff Davis49 min
Jun 4, 6:08 PM CDTFlash Flood WarningMAFPresidio5 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.